Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, June 21, 2017

June 21, 2017 · NWS AMA · 8 events in 2 counties and zones

Good mid level lapse rates above 8 C/km, especially across the northern and northwestern Panhandles, supported the best chances of strong storms. MUCAPE values between 2500-3000 J/Kg, including inverted-v sounding with good mixing this afternoon, damaging winds and large hail will both be the main threat as we go in the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Good mid level lapse rates above 8 C/km, especially across the northern and northwestern Panhandles, supported the best chances of strong storms. MUCAPE values between 2500-3000 J/Kg, including inverted-v sounding with good mixing this afternoon, damaging winds and large hail will both be the main threat as we go in the afternoon and early evening hours. Localized flooding will also be possible with weak winds aloft in a very pulse like environment. If mesoscale convective boundaries form with storms training, that could lead to possible flooding with PWATs of over an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 5:32 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 21, 5:32 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Wed Jun 21 2017

.AVIATION...
Predominately VFR conditions will be throughout the 00Z TAF
period. To start the TAF period, MVFR/IFR conditions are possible
with convection near KGUY/KAMA. MVFR conditions are expected
within the first few hours in the designated TEMPO group as storms
are nearby. At times if convection moves over the TAF sites,
brief IFR conditions are possible with gusty winds and low cigs.
Storms are expected to move out of all TAF sites by 06Z with VFR
conditions returning to all TAF sites. Winds will be out the south
and southwest at times between 10-15 kts past 12Z tomorrow. Some
VCSH conditions are introduced at KDHT/KGUY toward the end of the
TAF period around 22Z as some precipitation may develop near these
locations.

Meccariello

&&

.PREV DISCUSSION... /Issued 341 PM CDT Wed Jun 21 2017/

DISCUSSION...
Similar to yesterday, current satellite and radar analysis are
showing building cumulus associated with convection developing
downstream of the high terrain across eastern New Mexico along a
surface trough. Temperatures have warming nicely through the mid
and upper 90s. Coupled that with good mid level lapse rates above
8 C/km, especially across the northern and northwestern
Panhandles, these areas will have the best chances of seeing
strong to severe thunderstorms this afternoon into the evening
hours. Latest upper air profile analysis shows our freezing
heights slightly lower than at this time yesterday in-conjunction
with MUCAPE values between 2500-3000 J/Kg. Including inverted-v
sounding with good mixing this afternoon, damaging winds and large
hail will both be the main threat as we go in the afternoon and
early evening hours. Localized flooding will also be possible with
weak winds aloft in a very pulse like environment. If mesoscale
convective boundaries form with storms training, that could lead
to possible flooding with latest PWATs of over an inch. Latest
CAMs/HRRR illustrate more linear convection as we get into the
evening hours in which rainfall may reach as far southeast into
the TX Panhandle from a line stretching from Amarillo to Perryton.
Convection will dissipate as we go into the late evening and
overnight hours from north to south as we lose the daytime
heating. Some residual showers may linger across the far southern
TX Panhandle by Thursday morning. Low temperatures tonight will
range from the mid to upper 60s.

Our last day of well above average temperatures will be tomorrow
as southerly flow and eastward extending upper level ridge into
our region will bring very warm temperatures once again. Diurnally
driven convection across the northern Panhandles will be present
once again, with more of a limited coverage compared to today.
High temperatures Thursday will range from the mid 90s to lower
100s.

As we go from Friday into early next week, a slow but progressive
cold front will make its way through the Panhandles. Temperatures
from Friday through Sunday will progressively cool down with
highs well below average in the 70s by the time we reach Sunday.
Out ahead of this front will be very rich moisture which some of
its source will be a loose connection from now tropical Storm
Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2
S.D. range in-conjunction with a good 800-600 hPa convergence line
lagging behind the main cold front, there will be several chances
of rainfall across the Panhandles with the best chances in the TX
Panhandle along the main cold front into the weekend. Specific of
rainfall amounts and timing of the cold front will be updated as
we get closer to this multi-day pattern in the next 48-72 hours.

Northwesterly flow aloft will return to the Panhandles by early
next week as the main cold front exits the region by early Monday
morning. Temperatures will also rebound to near average as we go
into early next week with an isolated shower or storm possible in
the far western Panhandles.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, Jun 21, 2:48 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Wed Jun 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning later this afternoon and going into the
evening hours. Some of these storms may produce strong wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday through Tuesday. Chances of storms
reaching severe criteria remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 3:41 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT WED JUN 21 2017

TXZ001-212245-
Dallam TX-
441 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Felt to 5 miles northwest of
Ware. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 10283 3650 10269 3650 10234 3609 10252
      3620 10287
TIME...MOT...LOC 2141Z 287DEG 17KT 3645 10273 3622 10280

Ward
Special weather statement, Jun 21, 4:35 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED JUN 21 2017

TXZ006-011-212315-
Hartley TX-Oldham TX-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Channing, or 25 miles north of Vega, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3568 10238 3572 10216 3550 10216 3549 10217
      3555 10239
TIME...MOT...LOC 2234Z 271DEG 10KT 3561 10231

Ward
Special weather statement, Jun 21, 4:59 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT WED JUN 21 2017

TXZ011-220000-
Oldham TX-
559 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Nara Visa, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3543 10298 3557 10295 3559 10262 3532 10266
TIME...MOT...LOC 2259Z 277DEG 12KT 3549 10289

Ward
Special weather statement, Jun 21, 5:02 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED JUN 21 2017

TXZ006-007-011-012-220015-
Hartley TX-Potter TX-Oldham TX-Moore TX-
602 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 715 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Hartley to 6 miles north of
Boys Ranch to 13 miles north of Vega. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 10213 3560 10205 3537 10223 3541 10253
      3560 10235 3594 10243
TIME...MOT...LOC 2302Z 269DEG 6KT 3589 10230 3560 10227 3544 10241

Ward
Special weather statement, Jun 21, 5:39 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
639 PM CDT WED JUN 21 2017

TXZ011-016-220015-
Deaf Smith TX-Oldham TX-
639 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 16 miles west of Vega, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3534 10283 3542 10269 3539 10248 3531 10219
      3510 10277
TIME...MOT...LOC 2338Z 322DEG 17KT 3530 10271

Ward
Local storm report, Jun 21, 5:58 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     1 WSW BOYS RANCH        35.51N 102.27W
06/21/2017  M59 MPH          OLDHAM             TX   MESONET

&&

EVENT NUMBER AMA1700695

BEAT

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Texas

When
June 21, 6:33 PM CST
Where
Texas County, 8.09 mi NNW of Hooker
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.980, -101.270

Thunderstorm Wind, Texas

When
June 21, 6:53 PM CST
Where
Texas County, 1.3 mi ESE of Hooker
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.860, -101.200

Emergency Manager estimated winds to be 60 MPH with the thunderstorm.

Thunderstorm Wind, Beaver

When
June 21, 7:30 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 21, 7:35 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 21, 7:38 PM CST
Where
Beaver County, Balko
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.630, -100.680

Thunderstorm Wind, Beaver

When
June 21, 7:40 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 21, 7:50 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Beaver

When
June 21, 7:55 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708993, 708994, 708995, 708996, 708997, 708998, 708999, 709000.